Babies given paracetamol more likely to develop asthma
London: Babies who are given Calpol and other forms of paracetamol are more likely to develop asthma before going to school, researchers warn.
According to academics from the University of Copenhagen, the more often paracetamol is given in the first year of life, the more likely they are to develop the breathing problems.
The study adds to evidence of a potential link between giving paracetamol to young children and developing asthma, however, the researchers say it does not prove cause and effect, the Telegraph reported.
Senior researcher, Professor Hans Bisgaard, said parents should only use paracetamol when necessary, such as when a child had a high temperature.
"We would like to stress that the use of this drug indeed is beneficial in the appropriate circumstances," he said.
Researchers led by Bisgaard looked at 336 children, whose health was monitored from birth to the age of seven.
All the children had mothers with asthma, which meant they themselves were at a higher risk than normal of developing the condition.
By the age of three, 19 per cent had asthma-like symptoms, but those who had been given more paracetamol as a baby were more likely to display these signs.
For each doubling of the number of days in which paracetamol was administered, there was a 28 per cent increase in asthma risk by three years of age.
Researchers cautioned that the children who ended up developing asthma could have simply been sicker babies, meaning they needed to have paracetamol more frequently.
"We think it is too early to conclude a causal relationship, but the findings should encourage further research into a plausible biological mechanism," they said.
The study was published in the Journal of Allergy and Clinical Immunology.